Warning on drug-name confusion

  • Date: 15 January 2018

DOCTORS are being urged to take particular care when prescribing or dispensing medicines that could be confused with others because they either sound or look alike.

The Medicines and Healthcare products Regulatory Agency (MHRA) has highlighted the issue in its latest drug safety update citing recent cases in which patients have received the wrong medicine due to confusion between similarly named or sounding brand or generic names – some cases with fatal outcomes.

The MHRA says it has received Yellow Card reports of harm following confusion between the drugs listed below:

  • Clobazam (benzodiazepine) versus Clonazepam (antiepileptic drug)
  • Atenolol (beta blocker) versus Amlodipine (calcium channel blocker)
  • Propranolol (beta blocker) versus Prednisolone (corticosteroid)
  • Risperidone (antipsychotic) versus Ropinirole (dopamine agonist)
  • Sulfadiazine (antibiotic) versus Sulfasalazine (disease-modifying anti-rheumatic drug)
  • Amlodipine (indicated for hypertension and angina) versus Nimodipine (indicated for the prevention of ischaemic neurological deficits following aneurysmal subarachnoid haemorrhage).

You can report any other look-alike, sound-alike errors to MHRA via patient.information@mhra.gov.uk.

This page was correct at the time of publication. Any guidance is intended as general guidance for members only. If you are a member and need specific advice relating to your own circumstances, please contact one of our advisers.

Save this article

Save this article to a list of favourite articles which members can access in their account.

Save to library

Related Content

Raising concerns about patient safety

Coroner's inquests

Risk tools - process mapping

For registration, or any login issues, please visit our login page.